Kentucky, 2011Hail and Damaging Winds in Kentucky, May 23, 2011
May 23, 2011 · NWS PAH · 3 events in 3 counties and zones
A mesoscale convective system tracked eastward across western Kentucky. Moderate instability existed in a corridor ahead of this system, sustaining its eastward progress.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system tracked eastward across western Kentucky. Moderate instability existed in a corridor ahead of this system, sustaining its eastward progress. Strong and locally damaging winds occurred along the leading edge of the cold pool associated with the system. The strongest cells near the leading edge produced hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 22, 7:49 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, May 22, 7:49 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
849 PM CDT SUN MAY 22 2011
.UPDATE...
UPDATE FOR TORNADO WATCH 334 AND CANCEL LAKE WIND ADVISORY AND AVIATION.
&&
.DISCUSSION...
WINDS FELL BELOW LAKE WIND ADVISORY CRITERIA. THUS WAS ALLOWED TO EXPIRE.
ONGOING SEVERE AND SOME TORNADIC STORMS OVER MISSOURI WERE SLOWLY
NEARING THE AREA. ALTHOUGH THE ATMOSPHERE IS MUCH MORE STABLE OVER
THE PAH AREA THERE IS STILL A GOOD BIT OF INSTABILITY...MAINLY
WEST OF MISSISSIPPI RIVER...AND ALONG THE MISSISSIPPI RIVER AS YOU
APPROACH ST LOUIS. LIFTING INDEX RANGES FROM -6 OVER SOUTH CENTRAL
MO TO -2 AT THE MISSISSIPPI RIVER...TO ZERO EAST OF THE RIVER.
CAPE DECREASE FROM 2000 J/KG OVER SOUTH CENTRAL MO TO AROUND 200
AT PAH. BUT THE BIGGEST NEGATING SEVERE FACTOR WILL BE THE CIN. IT
INCREASES FROM AROUND -100 J/KG OVER CENTRAL MO TO GREATER THAN
-500 J/KG OF NEGATIVE BUOYANCY EAST OF THE MISSISSIPPI. THEREFORE
EXPECT THE TORNADIC AND SEVERE THREAT TO DECREASE AS THE STORM
MOVE DEEPER INTO THE QUAD STATE. HOWEVER SOME MAY STAY STRONG
ENOUGH FOR A WARNING.
PREV DISCUSSION...
ACTIVE SWLYS ALOFT WILL PROVIDE IMPETUS FOR ACTIVE/WET (CHC)
PERIOD OF PCPN TODAY ON THRU MUCH OF THE WEEK. AFTER DIURNAL
ACTIVITY LATE THIS PM...1 WEAK RIPPLE MOVES ACROSS MID OH VALLEY
LATE TONIGHT. THEN MORE DIURNALLY AIDED PCPN FLARES TOMORROW
PM...AS BOUNDARY SETS UP ALONG/NORTH OF PAH FA. ANOTHER RIPPLE IN
THE UPPER FLOW FLOATS ACROSS TOMORROW NIGHT...INDUCING ADDITIONAL
CHANCES. A BRIEF LATE NIGHT-EARLY AM PAUSE...THEN ANOTHER WAVE ON
TUESDAY GIVES GOOD CHANCES.
THE AFOREMENTIONED SCENARIO PLAYS OUT AND CONTINUE MORE OR LESS
THRU THURSDAY...WHEN FINALLY THE LONG WAVE TROF SWEEPS ACROSS THE
FA. IT APPEARS THE GFS SOLUTION OF ACTUALLY TRANSLATING THIS TROF
ON THRU THE REGION WINS OUT VS THE MORE ERRATIC ECMWF...WHICH IS
NOW COMING A LITTLE MORE IN LINE OF AGREEMENT WITH GFS BY ALSO
SWEEPING IT THRU BY FRIDAY. THAT'LL BEGIN THE COOLER AND DRIER
WEATHER PERIOD THAT'LL LAST THRU NEXT WEEKEND...WITH HIGHS
RETURNING TO 70S AND LOWS TO 50S AFTER THE WEEK SPENT IN THE
80S/60S RESPECTIVELY.
SLGT RISK SVR EXISTS EACH DAY...AND HPC ACCUMULATION OF 5 DAY
TOTAL QPF THRU WED RUNS MAINLY 2-3" ACROSS THE REGION. ISOLATED
AMOUNTS MAY BE HIGHER.
AVIATION...
ISOLATED CONVECTION POSSIBLE THROUGH THE AFTERNOON...ESPECIALLY AT
KOWB AND KEVV...BUT DID NOT INCLUDE IN TAF AT THIS TIME. BETTER
CHANCES AT ALL SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH
PROB30 GROUPS. SOUTH TO SOUTHWEST WINDS AROUND 15KTS WITH GUSTS
25KTS OR HIGHER THIS AFTERNOON WILL DROP TO AROUND 10 KTS OR LESS
OVERNIGHT...THEN BECOMING GUSTY AGAIN AFTER 14Z.
&&
.AVIATION...
ISOLATED CONVECTION POSSIBLE OVERNIGHT...BETTER CHANCES AT ALL
SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH PROB30 GROUPS.
SOUTH TO SOUTHWEST WINDS AROUND 10 KTS OR LESS OVERNIGHT...THEN
BECOMING GUSTY AGAIN AFTER 14Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 22, 8:08 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SUN MAY 22 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
908 PM CDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR A LARGE
PART OF MISSOURI AND PARTS OF WEST CENTRAL ILLINOIS...MAINLY ALONG
AND WEST OF LINE FROM PINCKNEYVILLE...THROUGH CARBONDALE AND CAPE
GIRARDEAU...TO DEXTER. THIS WATCH IS IN EFFECT UNTIL 4 AM. THESE
STORMS SHOULD DECREASE IN INTENSITY AS THEY APPROACH THE
MISSISSIPPI RIVER...HOWEVER A SEVERE STORM CAN NOT BE RULED OUT.
PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED
RIVERS ARE FORECAST TO CONTINUE A STEADY FALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND ON MONDAY ALL THE WAY
THROUGH EARLY FRIDAY. THE QUAD STATE REGION WILL BE UNDER A SLIGHT
RISK OF SEVERE WEATHER THROUGH WEDNESDAY AND POSSIBLY BEYOND...THUS
SOME STORMS MAY BECOME STRONG TO SEVERE.
PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS
ARE FORECAST TO CONTINUE A STEADY FALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH AT LEAST WEDNESDAY.
CHECK THE LATEST FORECAST FOR UPDATES.
In the hours before
Special weather statement, May 22, 8:40 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT SUN MAY 22 2011
MOZ100-107>109-230345-
WAYNE MO-CARTER-RIPLEY-BUTLER-
INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF
940 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND
BUTLER COUNTIES IN SOUTHEAST MISSOURI THROUGH 1100 PM...
AT 940 PM...DOPPLER RADAR DETECTED A LINE OF STRONG TO POSSIBLY
SEVERE THUNDERSTORMS APPROACHING THE REGION FROM SOUTH CENTRAL
MISSOURI. BY THE TIME THE STORMS MOVE INTO CARTER AND RIPLEY
COUNTIES BETWEEN 945 PM AND 1015 PM...THEY WILL BE CAPABLE OF
WINDS 45 TO 55 MPH...AND POSSIBLY SMALL HAIL. BY 1030 PM THE
STORMS SHOULD BE ALONG A LINE FROM GREENVILLE TO DONIPHAN...AND
THEN REACH THE WESTERN MOST SECTIONS OF BUTLER COUNTY TOWARD
1100 PM.
A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 AM. STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 22, 10:37 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL ULLIN 37.28N 89.18W
05/22/2011 E0.75 INCH PULASKI IL EMERGENCY MNGR
&&
CTNLocal storm report, May 22, 10:49 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST CATRON 36.61N 89.71W
05/22/2011 E60 MPH NEW MADRID MO TRAINED SPOTTER
WIND GUSTS ESTIMATED IN EXCESS OF 60 MPH. WINDS LASTED
ABOUT 3 OR 4 MINUTES. POWER OUTAGES IN THE COMMUNITY.
&&
SMITTYLocal storm report, May 22, 10:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL BUNCOMBE 37.47N 88.97W
05/22/2011 M0.75 INCH JOHNSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED WITH DANGEROUS LIGHTNING AND
STRONG WINDS.
&&
SMITTYSpecial weather statement, May 22, 10:53 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CDT SUN MAY 22 2011
ILZ088-089-092>094-KYZ002>006-MOZ087-111-112-114-230600-
PULASKI IL-ALEXANDER IL-MASSAC IL-JOHNSON IL-UNION IL-BALLARD KY-
MCCRACKEN KY-CARLISLE KY-GRAVES KY-HICKMAN KY-SCOTT MO-
CAPE GIRARDEAU MO-MISSISSIPPI MO-NEW MADRID MO-
1153 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR
UNION...JOHNSON...MASSAC...ALEXANDER AND PULASKI COUNTIES IN
SOUTHERN ILLINOIS...AND HICKMAN...GRAVES...CARLISLE... MCCRACKEN AND
BALLARD COUNTIES IN WESTERN KENTUCKY...AND NEW
MADRID...MISSISSIPPI...EASTERN CAPE GIRARDEAU AND EASTERN SCOTT
COUNTIES IN SOUTHEAST MISSOURI UNTIL 100 AM CDT...
AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 45 TO 55 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WARE TO 4
MILES SOUTHWEST OF OLIVE BRANCH TO FARRENBURG...MOVING EAST AT 45
MPH.
LOCATIONS IN THE PATH OF THE STORMS INCLUDE CHARLESTON...CAIRO...
LA CENTER...PADUCAH...BARDWELL AND METROPOLIS.
Local storm report, May 22, 11:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG KARNAK 37.29N 88.98W
05/22/2011 PULASKI IL TRAINED SPOTTER
TIME ESTIMATED. LARGE TREE DOWN BLOCKING SHERMAN ROAD.
&&
SMITTYThunderstorm Wind, Calloway
- When
- May 23, 12:15 AM CST
- Where
- Calloway County, 0.56 mi W of Midway
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -88.330
Several trees were snapped. Pieces of tin metal roofing were thrown up to one-half mile. Barn roofs were damaged. TV antennas were broken.
Thunderstorm Wind, Christian
- When
- May 23, 1:00 AM CST
- Where
- Christian County, Crofton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -87.480
The roof was blown off of a porch. A large tree about 3.5 feet in diameter fell onto a car. The metal roof was blown off another building.
Hail, Daviess
- When
- May 23, 1:11 AM CST
- Where
- Daviess County, 4 mi SW of Owensboro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.729, -87.172
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297863, 297860, 297861.